Ohio, 2007

Hail in Ohio, October 18, 2007

October 18, 2007 · NWS ILN · 2 events in 2 counties and zones

Clusters of strong to severe thunderstorms affected southwest and central Ohio ahead of a strong cold front during the late evening of the 18th and the early morning of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Clusters of strong to severe thunderstorms affected southwest and central Ohio ahead of a strong cold front during the late evening of the 18th and the early morning of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Oct 18, 8:24 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Oct 18, 8:24 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
924 PM EDT THU OCT 18 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION LATE TONIGHT INTO
FRIDAY MORNING. STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP
ALONG AND AHEAD OF THIS FEATURE AFTER MIDNIGHT. A RIDGE OF HIGH
PRESSURE WILL BUILD INTO THE REGION FOR THE FIRST PART OF THE
WEEKEND...BRINGING DRY WEATHER AND SLIGHTLY ABOVE NORMAL
TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SEVERE WEATHER STILL ANTICIPATED AFTER MIDNIGHT...ESPECIALLY ACRS
THE WESTERN CWFA.

PER LATEST RUC MODEL AND UPSTREAM MOSAIC RADAR...HAVE DELAYED THE
ONSET OF NUMEROUS SHOWERS AND THUNDERSTORMS UNTIL AFTER MIDNIGHT.
THERE SHOULD STILL BE ENOUGH INSTABILITY...500-1000 J/KG ALONG
WITH HIGH SHEAR AND HELICITY...0-6 KM SHEAR IN EXCESS OF 50
KNOTS...STORM RELATIVE HELICITY 0-3 KM 200-300 M2/S2...TO CONTINUE
TO HIGHLIGHT SEVERE POTENTIAL. BEST CHANCE FOR SEVERE IS STILL
EXPECTED ACROSS THE WESTERN HALF WHERE ISOLATED TORNADOES REMAIN A
REAL THREAT OVERNIGHT. WEAKENING INSTABILITY TOWARD MORNING MAY
ONLY BRING A THREAT FOR ISOLATED DAMAGING WINDS ACRS THE EASTERN
HALF. HAVE UPDATED ZONES/GRIDS TO REFLECT SLOWER TIMING.

OVERNIGHT LOWS ARE STILL EXPECTED TO DROP INTO THE UPPER 50S WEST
TO THE MID 60S EAST.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
COLD FRONT WILL BE ACROSS THE EASTERN CWFA EARLY ON FRIDAY...AND
THEN IT WILL BE EAST OF THE FCST AREA BY FRIDAY AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL QUICKLY COME TO AN END EARLY IN THE MORNING
...WITH ONLY SOME WRAP AROUND SHOWERS POSSIBLE ACRS THE NW CWFA
DURING THE AFTN. PARTLY CLOUDY SKIES EARLY WEST WILL BECOME MOSTLY
CLOUDY BY AFTERNOON WHILE MOSTLY CLOUDY SKIES EAST WILL BRIEFLY
BECOME PARTLY CLOUDY DURING THE AFTN HOURS. TEMPERATURES WILL BE A
LITTLE TRICKY GIVEN LOW LVL CAA. HIGHS WILL RANGE FROM THE MID 60S
WEST TO THE MID 70S EAST.

FOR FRIDAY NIGHT INTO SATURDAY...A RIDGE OF HIGH PRESSURE AT THE
SFC AND ALOFT WILL BUILD INTO THE AREA. LOW LVL CLOUDS WILL
GRADUALLY DECREASE FROM SOUTHWEST TO NORTHEAST THROUGH THE PERIOD.
HIGH TEMPERATURES ON SATURDAY WILL BE WARM FOR LATE
OCTOBER...RANGING FROM THE UPPER 60S NORTHEAST TO THE LOWER 70S
SOUTHWEST.

MOSTLY CLEAR SKIES ARE ANTICIPATED FOR SATURDAY NIGHT. LOWS WILL
RANGE FROM THE MID 40S IN THE NORMALLY COOLER LOW LYING
LOCATIONS...TO THE LOWER 50S ELSEWHERE.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
RIDGE GIVES WAY TO ANOTHER TROUGH DURING PERIOD. TIMING OF NEXT COLD
FRONT IS MAIN FOCUS. TEMPS START OUT ABOVE NORMAL ON SUNDAY. WITH
FULL SUNSHINE LEFT TEMPS AT CURRENT FCST. COLD FRONT ARRIVES ON MON
WITH NEW MODEL RUNS. BUMPED POPS UP ACCORDINGLY ON MONDAY AND KEPT
CHC IN FOR MON NIGHT WITH UNCERTAINTY OF TIMING OF FNT PASSAGE. HIGH
TEMPS ON MON TRICKY DEPENDING ON CLOUD COVER AND SHRA. WENT A BIT
WARMER THAN GUIDANCE FOR NOW AND IN BETTER AGREEMENT WITH
SURROUNDING FCST. TSRA POSSIBLE ON MON WITH FNT BUT LEFT OUT FOR NOW
TO SEE HOW DYNAMICS EVOLVE. REST OF PERIOD PC TO CLOUDY WITH TEMPS
BELOW NORMAL. MAY NOT BE COOL ENOUGH ON LOWS FOR WED AND THURS
DEPENDING ON CLOUD COVER. HIGHS MAY ALSO BE A BIT OPTIMISTIC.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS PREVAIL AT THIS HOUR BUT CONVECTION WILL AFFECT TAF
SITES TONIGHT. EXPECT THUNDERSTORMS WITH IFR VISIBILITIES AND MVFR
CEILINGS 03-10Z WITH AN INTENSIFYING LOW LEVEL JET OUT AHEAD OF A
COLD FRONT. MVFR CEILINGS WILL LINGER TO 14Z BEFORE SCATTERING OUT
TO VFR. WINDS WILL BE GUSTY AGAIN WITH SPEEDS OVER 20 KNOTS OUT OF
THE SOUTHWEST AFTER 17Z.

OUTLOOK...STRONG AND GUSTY SOUTHWEST SURFACE WINDS EXPECTED ON
FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...PADGETT
AVIATION...CONIGLIO
Hazardous weather outlook, Oct 18, 9:34 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1034 PM EDT THU OCT 18 2007

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>045-
051>054-060>063-070>072-077>080-200245-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-
BROWN-HIGHLAND-
1034 PM EDT THU OCT 18 2007

...TORNADO WATCH 725 IN EFFECT UNTIL 5 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

CONDITIONS ARE FAVORABLE FOR STRONG THUNDERSTORMS ALONG AND AHEAD
OF A COLD FRONT WHICH WILL MOVE INTO THE OHIO VALLEY OVERNIGHT.
NUMEROUS SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT ACROSS
EASTERN INDIANA...WESTERN OHIO AND NORTH CENTRAL KENTUCKY. THE
MOST SIGNIFICANT THREATS WILL BE DAMAGING WINDS AND ISOLATED
TORNADOES. THE LIKELY TIME FRAME FOR SEVERE STORMS WILL BE BETWEEN
MIDNIGHT TONIGHT AND 4 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

KYZ100-OHZ046-055-056-064-065-073-074-081-082-088-200245-
LEWIS-DELAWARE-FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD-ROSS-HOCKING-
ADAMS-PIKE-SCIOTO-
1034 PM EDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL
OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...TONIGHT

CONDITIONS ARE FAVORABLE FOR STRONG THUNDERSTORMS ALONG AND AHEAD
OF A COLD FRONT WHICH WILL MOVE INTO THE OHIO VALLEY OVERNIGHT.
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT AND EARLY
FRIDAY MORNING ACROSS CENTRAL AND SOUTH CENTRAL OHIO AND NORTHEAST
KENTUCKY. THE MOST SIGNIFICANT THREAT WILL BE DAMAGING
WINDS...THOUGH ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE
LIKELY TIME FRAME FOR SEVERE STORMS WILL BE BETWEEN 2 AM AND 7 AM
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY MORNING
AROUND DAYBREAK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Local storm report, Oct 18, 10:02 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1102 PM EDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FUNNEL CLOUD     GHENT                   38.74N 85.06W
10/18/2007                   CARROLL            KY   TRAINED SPOTTER

            A PERSISTENT ROTATING WALL CLOUD...WITH AN OCCASIONAL
            FUNNEL CLOUD...WAS OBSERVED NORTHEAST OF GHENT ALONG THE
            OHIO RIVER.

&&

HATZOS

The radar

The Cincinnati radar (KILN), 71 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hamilton

When
October 18, 10:47 PM EST to 10:52 PM EST
Where
Hamilton County, Cincinnati to Norwood
Measured
1 in hail
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.120, -84.550

Hail ranging from penny to quarter sized occurred from downtown Cincinnati north and east into the Norwood area.

Hail, Warren

When
October 18, 11:13 PM EST to 11:18 PM EST
Where
Warren County, Kings Mills to Maineville
Measured
0.88 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.350, -84.250

Hail ranging from penny to nickel sized fell across south-central Warren county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60704, 60705.